Iowa, 2017Flash Flooding and Hail in Iowa, July 20, 2017
July 20, 2017 · NWS DVN · 19 events in 4 counties and zones
A stalled boundary combined with an upper disturbance to produce a large convective event started in the afternoon and lasting numerous hours producing very heavy rains, flash flooding, dozens of reports of damaging winds of 60 to over 70 mph, and some large hail reports lasting well into the night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled boundary combined with an upper disturbance to produce a large convective event started in the afternoon and lasting numerous hours producing very heavy rains, flash flooding, dozens of reports of damaging winds of 60 to over 70 mph, and some large hail reports lasting well into the night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 5:23 PM CST, 46 minutes earlier.
Area forecast discussion, Jul 20, 5:23 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
623 PM CDT Thu Jul 20 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Thu Jul 20 2017
Quasi-stationary front undulating generally west-to-east acrs
central IA and lingering outflow boundaries on northern fringe of
ongoing heat dome, to be focus of occasional rounds of severe and
heavy rain producing thunderstorms through the first half of the
weekend, before northwest flow brings about a reprieve from the
storms, heat and humidity by early next week. Until then, flooding
rains possible for select areas of the CWA, and resultant river
flooding. Current area more sensitive right now are far northwestern
IL that got hit with heavy rain last night.
&&
.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu Jul 20 2017
Tonight...Will keep ongoing heat headlines going through at least
Fri evening, but with temporary bouts of storms and convective
debris producing some passing breaks in the excessive heat.
As for storm chances tonight, see two scenarios unfolding. First one
is in the VCNTY of the above mentioned front acrs central IA along
and south of I80, where LLVL moisture convergence is occurring. This
would be this evening where isolated to sctrd storms could fire, if
the EML can be overcome. The other zone would be along elevated warm
front draped acrs the north half of IA, into northwest IL where CU
field is ongoing. This could be more from mid evening and into the
overnight, early Fri morning hours. Will cover potentials with low
to moderate chance POPS. If storms could get going, despite marginal
shear, a few could be strong with gusty winds and locally heavy
rainfall. Patchy fog possible in pooled sfc DPT fields and light
winds later tonight into early morning.
Friday...Whatever thunderstorm activity lingers out of Thu night into
Fri morning may diurnally wane. This should allow some of the heat
to rebuild, thus the ongoing heat headlines. But some areas to the
north may not recover and stay below true excessive heat criteria.
Then the main from will try to retreat north, possibly adjusting
it's way from northwest of Cedar Rapids, to princeton IL by evening.
This could be the late afternoon focus for more storms. With more
organized storm clusters developing acrs southern MN and looking to
propagate east-southeast along thermal gradient, along with the late
afternoon frontal alignment locally opening up NW IL to more
storms, will issue a Flash Flood watch for the 3 NW IL counties hard
hit by heavy rain last night, Jo Daviess, Stephenson, and Carroll
from 21z Fri through 14z Sat. Strong to severe storms possible Fri
afternoon where they fire. ..12..
.LONG TERM...(Friday Night through Thursday)
ISSUED AT 330 PM CDT Thu Jul 20 2017
Hot & humid with storms and heavy rains with risk of severe into
Saturday...then return to cooler and drier conditions.
Long Term Forecast Confidence Assessment...fair or average with by
far the primary issue is timing, intensity and coverage of
convection abd heavy rainfall Friday night into Saturday AM due to
feedback issues.
Friday night...expect moderate to locally heavy rains over NE 1/2 of
area with retreating warm front and low pressure system with some
portions receiving 1 to 3 inches possible. This in far NE sections
is enough to warrant Flash Flood Watch over NE 3 counties that got
lots of water last 24 hours. Some severe also possible with
damaging winds main risk. Mins of in the lower to middle 70s due
to high dewpoints and clouds are reasonable.
Saturday and Saturday night...another hot and humid day with highs
into lower to middle 90s with heat indices 100 to 105 degrees over
all but far north sections. Some concern POPS may be too low for
later shifts to reassess into Saturday night. Mins in the upper 60s
to lower 70s are expected as drier air starts to move in.
Sunday...Turning a bit cooler and definitely less humid as NW winds
allow for dewpoints to fall through the day. Decent gradient with
lower 80s north to lower 90s south as core of cool air doesn't
arrive until later in the day into Monday.
Sunday night through Tuesday Night...fair with Canadian high
pressure and slightly below normal temperatures with highs 75 to 85
and lows 55 to to 65 and moderately low humidity.
Wednesday through Thursday...near to slightly above normal as higher
moisture and more humid air allows for chances of typical late
summer convection mostly in PM hours.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 620 PM CDT Thu Jul 20 2017
A low confidence hot and humid forecast remains in place tonight.
Conditions are mainly VFR outside of storms, and that should be
the rule except for a period of light fog early in the morning.
There remains enough confidence that storms will move through the
area in the mid evening to early morning hours to allow for a
tempo wording in forecasts north of Burlington. That said, BRL
has a nearby storm that is slowly moving east as fo 23Z. That
storm could impact the BRL airport, but it also may die quickly
before moving that far east. It is isolated and very slow moving.
ERVIN
&&
.HYDROLOGY...
Issued at 330 PM CDT Thu Jul 20 2017
Rivers...have issued a Flood Watch for points on Rock River due to
last nights widespread heavy rains of 2 to 5+ inches in the basin
averages. If additional widespread heavy rains occur Friday
night...then major flooding is likely in many or all most forecast
points.
Rainfall...area rains very possible in northeast sections could be
locally widespread 2 plus inches. This could result in local flash
flooding issues in areas that received over 2 inches last night.
This is the reason for the Flash Flood Watch in the northeast.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT Saturday for Benton-Clinton-Jones-
Linn.
Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam-
Whiteside.
Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.
Flash Flood Watch from Friday afternoon through Saturday morning
for Carroll-Jo Daviess-Stephenson.
MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Nichols
AVIATION...Ervin
HYDROLOGY...NicholsHazardous weather outlook, Jul 20, 2:38 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
338 PM CDT Thu Jul 20 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-212045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
338 PM CDT Thu Jul 20 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms with strong winds, small hail and torrential rainfall
will impact portions of eastern Iowa and northwest Illinois early
this morning. Heavy rain falling on areas already saturated from
recent storms may lead to localized flash flooding.
Later this afternoon and tonight, scattered thunderstorms may redevelop
across eastern Iowa and northwest Illinois. These storms will have the
potential to produce damaging wind, large hail and torrential rainfall.
Area rivers are expected to experience flooding. Please see the latest
Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Friday through Saturday...several rounds of thunderstorm complexes will
push across portions of the outlook area, mainly along and north of
Interstate 80. There is the potential for these storms to be severe
with damaging winds and large hail. Torrential rainfall is likely with
several inches of rain possible in a short time. This could lead to
localized flash flooding. However, confidence is low on the timing
and exact location of the thunderstorm complexes.
Hot and humid conditions can be expected through Saturday. The hotter
temperatures should generally occur near and south of Highway 30. Temperatures
are expected to push well into the 90s with dewpoints well into the
70s to around 80. This will push heat index values to 105 to 110 every
afternoon through Saturday. But cloud cover and storm outflow may bring
temporary cool downs to the ambient temperatures, especially north
of Highway 30.
Heat advisories and excessive heat warnings are in place for northeast
Missouri, much of eastern Iowa and west central Illinois through Saturday.
Please see the latest National Weather Service statements for details.
River flooding impacts could be high, especially on the Rock River
if the river basin does receive widespread 2 plus inches of rain. This
could result in flooding on the Mississippi River later next week.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jul 20, 4:43 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT THU JUL 20 2017
IAC057-087-202315-
Henry-Des Moines-
543 PM CDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HENRY AND
NORTHWESTERN DES MOINES COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, a strong thunderstorm was located near Mount Pleasant,
moving southeast at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm. There is a chance that this storm could produce breif funnel
clouds.
Locations impacted include...
Mount Pleasant, New London, Mediapolis, Danville, Mount Union,
Kossuth, Henry County Fairgrounds, Mount Pleasant Municipal Arpt,
Prairie Grove, Big Hollow Recreation Area, Pleasant Grove, Dodgeville
and Yarmouth.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4096 9161 4108 9149 4103 9111 4084 9126
TIME...MOT...LOC 2243Z 300DEG 13KT 4099 9148
ERVIN
Special weather statement, Jul 20, 5:30 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
630 PM CDT THU JUL 20 2017
IAC057-087-210000-
Henry-Des Moines-
630 PM CDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY AND
NORTHWESTERN DES MOINES COUNTIES UNTIL 700 PM CDT...
At 629 PM CDT, a strong thunderstorm was located over New London, or
near Mount Pleasant, moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New London, Mediapolis, Danville, Kossuth, Big Hollow Recreation
Area, Pleasant Grove, Dodgeville, Northfield, Garland, Yarmouth,
Sperry and Prairie Grove.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4083 9140 4101 9151 4107 9132 4107 9098
4085 9124
TIME...MOT...LOC 2329Z 329DEG 11KT 4095 9144
ERVINLocal storm report, Jul 20, 6:06 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST MOUNT PLEASANT MUNICIPA 40.95N 91.52W
07/20/2017 M56 MPH HENRY IA AWOS
&&
GROSSEvent by event
14 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.
Hail, Henry
- When
- July 20, 6:09 PM CST
- Where
- Henry County, 0.69 mi S of Mt Pleasant
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.960, -91.550
This report of hail up to the size of quarters was received from local amateur radio operators.
Thunderstorm Wind, Henry
- When
- July 20, 6:10 PM CST
- Where
- Henry County, 2.2 mi ESE of Rome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -91.630
A trained spotter reported downed tree limbs and power lines.
Thunderstorm Wind, Henry
- When
- July 20, 6:11 PM CST
- Where
- Henry County, 0.69 mi S of Mt Pleasant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -91.550
A trained spotter in Mt Pleasant reported estimated winds up to 60 mph.
Thunderstorm Wind, Henry
- When
- July 20, 6:11 PM CST
- Where
- Henry County, 0.69 mi S of Mt Pleasant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -91.550
A trained spotter in Mt Pleasant reported a large tree branch was down in town near the McDonald's restaurant.
Flash Flood, Henry
- When
- July 20, 6:16 PM CST to 9:16 PM CST
- Where
- Henry County, 0.56 mi WNW of Mt Pleasant to 0.4 mi SW of Mt Pleasant
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.972, -91.560
A trained spotter reported torrential rain with water getting into the hotel building in town.
Thunderstorm Wind, Henry
- When
- July 20, 6:23 PM CST
- Where
- Henry County, 0.69 mi S of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -91.550
A trained spotter reported a dumpster was flipped over and a fence was down near a hotel.
Thunderstorm Wind, Henry
- When
- July 20, 6:28 PM CST
- Where
- Henry County, 0.69 mi S of Mt Pleasant
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.960, -91.550
A public report was received of a large barn blown over via the KWQC Facebook page.
Hail, Henry
- When
- July 20, 6:40 PM CST
- Where
- Henry County, 2.07 mi N of Oakland Mills
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.960, -91.620
Thunderstorm Wind, Henry
- When
- July 20, 6:50 PM CST
- Where
- Henry County, 0.52 mi E of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -91.540
A trained spotter reported a large road detour sign was flipped over along with a piece of a fence blown down.
Flash Flood, Henry
- When
- July 20, 7:30 PM CST to 10:30 PM CST
- Where
- Henry County, 2.33 mi NW of Mt Pleasant to 2.18 mi NE of Oakland Mills
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.989, -91.587
Local law enforcement reported numerous streets in town were inundated with water. One vehicle was disabled by water in 500 block of Lincoln Street and towed away.
Thunderstorm Wind, Jefferson
- When
- July 20, 7:32 PM CST
- Where
- Jefferson County, 1.25 mi ESE of Lockridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.990, -91.750
A public report was received of downed power lines.
Hail, Muscatine
- When
- July 20, 8:40 PM CST
- Where
- Muscatine County, 1.04 mi E of Montpelier
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -90.800
Thunderstorm Wind, Scott
- When
- July 20, 9:17 PM CST
- Where
- Scott County, 3.17 mi NNW of Davenport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -90.610
A trained spotter reported large tree limbs were down.
Thunderstorm Wind, Scott
- When
- July 20, 9:19 PM CST
- Where
- Scott County, 1.48 mi NNE of Davenport Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.640, -90.570
A NWS employee estimated wind gusts up to 70 mph.
Thunderstorm Wind, Scott
- When
- July 20, 9:19 PM CST
- Where
- Scott County, 2.67 mi WSW of Davenport Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.610, -90.630
A NWS employee reported trees down in the local area.
Thunderstorm Wind, Scott
- When
- July 20, 9:23 PM CST
- Where
- Scott County, 4.31 mi NW of Pleasant Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.620, -90.480
A public report was received of a large tree branch down, blocking the sidewalk near the I-74 and I-80 intersection. This report was received via social media.
Thunderstorm Wind, Scott
- When
- July 20, 9:29 PM CST
- Where
- Scott County, Davenport Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.620, -90.580
A public report was received of winds damaging a metal building.
Thunderstorm Wind, Scott
- When
- July 20, 9:29 PM CST
- Where
- Scott County, Davenport Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.620, -90.580
This wind gust of 61 mph was measured by the Davenport Airport ASOS site.
Thunderstorm Wind, Scott
- When
- July 20, 9:39 PM CST
- Where
- Scott County, 0.86 mi SW of Princeton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.660, -90.360
A NWS employee reported a tree was uprooted.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 24, 20178 deaths · 1 event
- Tornadoes and Damaging Winds in New York, July 20, 2017$525,000 · EF2 · 15 events
- Hail and Damaging Winds in North Dakota, July 20, 2017$1.3 million · 1.75 in hail · 21 events
- Flooding in Wisconsin, July 20 to 31, 2017$219,000 · 9 events
- Flash Flooding and Heavy Rain in Iowa, July 20 to 22, 2017$200,000 · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 20 to 21, 2017$258,000 · 50 kt wind · 3 events
- Damaging Winds in New York, July 20, 2017$61,000 · 65 kt wind · 14 events
- Damaging Winds and Lightning Strike in Pennsylvania, July 20, 2017$60,000 · 63 kt wind · 14 events
- Flood and Damaging Winds in Florida, July 20, 20173 injured · $1,000 · 50 kt wind · 24 events
- Damaging Wind and Heavy Rain in Arizona, July 20, 2017$50,000 · 61 kt wind · 2 events
- Flash Flood in Colorado, July 20, 2017$50,000 · 1 event
- Flash Flooding in Pennsylvania, July 20, 2017$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715341, 715342, 715343, 715344, 716154, 715345, 715346, 715347, 715348, 716155, 715349, 715350, 715352, 715353, 715354, 715355, 715356, 715357, 715358.